Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 3, NWS Wakefield, VA

August 28, 20024 counties in Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 28, 2002, 12:20 PM EDT for 4 counties in Virginia. It was in force for 100 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2002, 12:20 PM EDT (16:20 UTC)
Expired
Aug 28, 2002, 2:00 PM EDT
In force
100 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Hampton, VA, City of Norfolk, VA, City of Poquoson, VA, City of Portsmouth, VA

The radar

The Norfolk radar (KAKQ), 62 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 4.3 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 281620
FFWAKQ
VAC650-710-735-740-281815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1215 PM EDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF POQUOSON IN SOUTHEAST VIRGINIA
  CITY OF HAMPTON IN SOUTHEAST VIRGINIA
  CITY OF NORFOLK IN SOUTHEAST VIRGINIA
  CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA

* UNTIL 215 PM EDT

* AT 1212 PM EDT...MEDIA AND LAW ENFORCEMENT REPORTED 1 TO 3 FEET OF 
  WATER ON ROADWAYS IN HAMPTON AND NORFOLK.  IN HAMPTON...WEST       
  MERCURY BOULEVARD WAS FLOODED.  IN NORFOLK...UNION STREET...AREAS  
  NEAR CITY HALL AND GRANBY WERE FLOODED. AREAS OF PORTSMOUTH AND    
  POQUOSON WILL ALSO SEE THE HEAVY RAIN AND WATER ON ROADWAYS.

* DOPPLER RADAR SHOWED THUNDERSTORMS OVER HAMPTON ROADS...           
  MOVING NORTH AT AROUND 10 MPH.  1 TO 2 INCHES OF RAIN PER HOUR     
  WILL CONTINUE THROUGH 2 PM...CREATING RUN OFF PROBLEMS.            
  SIGNIFICANT STANDING WATER IN LOW LYING AREAS AND ROADWAYS IS      
  LIKELY THROUGH 2 PM. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...LANGLEY AFB...OCEAN VIEW...DOWNTOWN
  PORTSMOUTH...POQUOSON...DOWNTOWN NORFOLK AND HAMPTON.

$$
LAT...LON 3680 7637 3690 7617 3720 7627 3717 7644

NS
1 follow-up statement
000 
WGUS71 KAKQ 281715
FFSAKQ
VAC650-700-710-735-740-810-281815-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
105 PM EDT WED AUG 28 2002

...A FLASH FLOOD WARNING CONTINUES UNTIL 200 PM EDT FOR THE CITY OF 
VIRGINIA BEACH...  

...A FLASH FLOOD WARNING CONTINUES UNTIL 215 PM EDT FOR THE CITY OF 
HAMPTON...CITY OF NEWPORT NEWS...CITY OF NORFOLK...CITY OF   
POQUOSON...CITY OF PORTSMOUTH...

AT 1255 PM...RADAR SHOWED A CLUSTER OF SLOW MOVING THUNDERSTORMS 
OVER HAMPTON ROADS...MOVING SLOWLY NORTH AT 10 MPH.  ADDITIONAL 
THUNDERSTORMS ARE FORMING ALONG THE VIRGINIA...NORTH CAROLINA 
BORDER.  ALL AREAS OF HAMPTON ROADS CAN EXPECT THUNDERSTORMS WITH 
INTERMITTENT HEAVY DOWNPOURS THROUGH 215 PM.

SOME ROADS HAVE BEEN CLOSED IN NORFOLK...VIRGINIA BEACH AND 
HAMPTON.  SOME ROADS IN VIRGINIA BEACH AND NORFOLK ARE COMPLETELY 
BLOCKED...SUCH AS ROSEMONT AT VIRGINIA BEACH BOULEVARD AND AROUND 
THE KINGS GRANT AREA.  CARS ARE REPORTED STALLED OUT IN DEEP WATER 
IN NORFOLK AND VIRGINIA BEACH.  OVER 1 FOOT OF WATER WAS REPORTED ON 
SOME ROADS IN NEWPORT NEWS.  IN HAMPTON...A SECTION OF WEST MERCURY 
BOULEVARD AND POWHATAN PARKWAY WAS CLOSED.  IN NEWPORT NEWS...THE 
INTERSECTION OF TWENTY SEVENTH STREET AND BUXTON BOULEVARD HAD SOME 
RISING WATER...ALONG WITH MULTIPLE SECONDARY ROADS IN THE AREA.

RAINFALL TOTALS FROM SPOTTERS IN VIRGINIA BEACH HAVE RANGED FROM 4.5 
INCHES TO ALMOST 7 INCHES SINCE THE RAIN BEGAN YESTERDAY.  RAINFALL 
RATES OF 1 TO 2 INCHES PER HOUR HAVE ALSO BEEN REPORTED BY SPOTTERS 
IN HAMPTON ROADS.

$$

NS
&&
LAT...LON 3681 7638 3684 7596 3717 7627 3706 7652

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:55 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 28, 9:55 AM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
955 AM EDT WED AUG 28 2002

THS AFTN...NO ND TO BE A BROKEN RECORD...ALL DATA SUPPORTS PTNL FOR
HEAVY RAIN AND TSTMS.  UPR IMPULSE OVR SERN U.S. ENHANCING RAINFALL
AMOUNTS AS IT TRACKS N THRU LT TMRW.  TEMPS MIGHT RISE A DEGREE OR
TWO...BUT THATS IT.  INTERESTING THAT SOME DIABATIC EFECTS OF
RAINFALL ARE ANCHORING THE SFC HGH IN THE REGION...SIMILAR TO THE
COLD SEASON...WTH TEMPS/DEWPOINTS IN THE 60S IN INTERIOR AREAS AND
70S IN ERN AREAS.  SOME REPORTS OF PONDING OF WTR ON ROADWAYS IN ORF
EARLIER.  AKQ RADAR IS DOING VRY GUD JOB ESTIMATING RAINFALL BASED
ON LATEST RAINFALL REPORTS.

3-5 OF RAIN STILL PSBL IN SOME AREAS BEFORE RAIN ENDS LT TMRW...WTH
LOCALLY HEAVIER AMOUNTS.

ON CSTL WTRS...ONSHORE BNDRY LYR WNDS INCRSG ALG THE COAST...AND
SEAS SLOWLY INCRSG OVR NRN WTRS.  SEAS WL APPCH SCA BY THS AFTN IN
NRN WTRS...AND PRHPS NUDGE SCA IN SRN WTRS TNGT.  WNDS WL FLIRT WTH
SCA AT TIMES...BUT WTH INVERSIONS SEEN IN AREA SNDGS...NOT ALL OF
BNDRY LYR WNDS WL BE ABLE TO MIX DOWN.  FEW CHGS NEEDE FOR THE
MARINE.

.AKQ...
MD...FLOOD WATCH TONIGHT FOR ZONES MDZ021>025. SCA CSTL WTRS.
NC...FLOOD WATCH TODAY FOR ZONES NCZ012>017...NCZ030>032...
NCZ102.
VA...FLOOD WATCH TODAY FOR ZONES VAZ063>064...VAZ070>078...
VAZ080>085...VAZ087>098. FLOOD WATCH TONIGHT FOR ZONES VAZ099-100.
SCA CSTL WTRS N OF PARRAMORE ISL.

NS

In the hours before

Special weather statement, Aug 28, 6:45 AM EDT, 5 hours 35 minutes before
NCZ013-014-030-VAZ061-062-068>071-080>082-088-089-092-093-281200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
645 AM EDT WED AUG 28 2002

...BAND OF MODERATE TO HEAVY RAIN MOVING ACROSS THE AREA...

AT 640 AM...WEATHER SERVICE RADAR INDICATED A WIDESPREAD AREA
OF MODERATE TO HEAVY RAINFALL ACROSS PORTIONS OF CENTRAL AND
SOUTHERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE BAND OF
RAIN EXTENDED FROM WINDSOR IN BERTIE COUNTY NORTH CAROLINA
NORTHWEST TO WAKEFIELD IN SUSSEX COUNTY...THE PETERSBURG AND
RICHMOND METRO AREAS ON NORTHWEST TO NEAR LOUISA. THIS RAIN
WAS MOVING NORTH AROUND 20 MPH AND WILL CONTINUE TO AFFECT THE
ENTIRE I95 AND I64 CORRIDORS THROUGH THE MORNING COMMUTE.

RADAR HAS ESTIMATED THAT BETWEEN ONE QUARTER TO THREE QUARTERS
OF AN INCH HAS FALLEN OVER THESE AREAS DURING THE PAST HOUR.
ADDITIONAL AMOUNTS OF UP TO ONE HALF INCH ARE LIKELY BEFORE 8 AM.
THIS MUCH RAIN WILL LIKELY PRODUCE PONDING OF THE WATER ON ROADWAYS.
MOTORISTS ARE URGED TO USE EXTRA CAUTION WHILE TRAVELING THIS
MORNING.

44

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 12:03 PM EDTFlash Flood WarningAKQCity of Virginia Beach117 min
Aug 28, 12:45 PM EDTFlash Flood WarningAKQCity of Newport News75 min
Aug 28, 2:26 PM EDTFlash Flood WarningAKQCity of Hampton, City of Newport News109 min
Aug 28, 3:19 PM EDTFlash Flood WarningAKQCity of Hampton, City of Newport News56 min

Nearby

Flash Flood Warnings in Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.